AP NEWS

Veteran: Anti-malaria drug has lasting side effects

May 21, 2018 GMT

DULUTH, Minn. (AP) — Eight years after being deployed in Afghanistan, a Minnesota Air National Guard veteran said he’s still living with the side effects of an anti-malaria drug he took while overseas.

Shawn Bolf was ordered to take mefloquine in 2010, KSTP-TV reported . Bolf said he now has balance and vision problems, loses feeling in his hands and feet, and has focus and sleep issues.

He’s no longer able to install garage doors for his family’s business and is left handling paperwork instead.

“My daily life as I knew working is changed,” Bolf said.

Mayo Clinic doctors in Rochester told him in 2012 that he had mefloquine toxicity, he said.

The U.S. Department of Defense issued a memorandum before Bolf’s deployment warning about the drug’s potential side effects. The memo also identified a different drug to be used instead.

The memorandum referenced how much medicine should be on-hand and wasn’t a policy affecting usage said Col. Clarice Konshok, an Air Force medical commander.

“When I look at what we did, I stand by the fact we did what we should have done in choosing medication for this particular member and the whole unit,” Konshok said.

Minnesota U.S. Rep. Tim Walz sent a letter to the Department of Defense seeking more information about mefloquine. It’s possible other service members are experiencing similar side effects, he said.

“We may never be able to make them whole but we have a responsibility to this warrior to make sure he or she and their family are taken care of,” Walz said.

Dr. Remington Nevin, a Vermont-based epidemiologist, said mefloquine poisoning is often misdiagnosed as post-traumatic stress disorder.

The U.S. Food and Drug Administration gave mefloquine its most serious warning in 2013. Use of the drug has since plummeted to just 1 percent.

___

Information from: KSTP-TV, http://www.kstp.com